Peninsula Regional Medical Center - Part of Peninusula Regional Health System

Health Answers

Back to MainBack to Main   Print This Page Print    Email to a Friend Email

Nicotine poisoning


Nicotine is a bitter-tasting compound that naturally occurs in large amounts in the leaves of tobacco plants.

Nicotine poisoning results from too much nicotine. Acute nicotine poisoning usually occurs in young children who accidentally chew on nicotine gum or patches.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

Poisonous Ingredient


Where Found

Nicotine is found in:

  • Chewing tobacco
  • Cigarettes
  • Nicotine gum (Nicorette)
  • Nicotine patches (Habitrol, Nicoderm)
  • Pipe tobacco
  • Some insecticides
  • Tobacco leaves

Note: This list may not be all-inclusive.


Symptoms of nicotine poisoning include:

Home Care

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

If the chemical is on the skin, wash with soap and lots of water for at least 15 minutes.

Before Calling Emergency

Determine the following information:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • When it was swallowed or inhaled
  • The amount swallowed or inhaled

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (IV)
  • Laxative
  • Medicines to treat symptoms, including agitation, rapid heart rate, seizures, and nausea

Outlook (Prognosis)

How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.

A nicotine overdose may cause seizures or death. However, unless there are complications, long-term effects from nicotine are uncommon.


Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Rao RB, Hoffman RS. Cocaine and other sympathomimetics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 154.

Review Date: 1/16/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.